Jump to content
Quakefire

Fall Not Acting Appropriately

Recommended Posts

I did see that, just looking for a diagnosis from that.

Any further treatment?

ASA, O2 if required (titrated for sats greater than 95% and less than 100%), Gravol if she needs it, Morphine, Nitro (very carefully and only if your service advocates a trial with inferior MI). Everything of course done with the provisio the patient is not allergic or has contraindications to any of the preceding (ie. ED drugs for nitro, morphine allergy etc.). Personally I won't touch nitrates with these patients if I get a hit on V4r, and I'm still extremely careful with nitro even if I don't. As long as she continues to mentate with a reasonable perfusing BP I wouldn't get overly wrapped up in treating the bradycardia. Don't "fix" what's managing to perfuse at the moment.

Share this post


Link to post
Share on other sites

Follow up 12 lead and 3 lead after ASA, Morphine, O2

Edit for Vitals: No change in vitals, pulse remains 45, BP 124/68 RR 18, SpO2 98% Pain 5/10 after 4mg Morphine IVP

post-21428-0-87323600-1393785838_thumb.j

Edited by Quakefire

Share this post


Link to post
Share on other sites

Follow up 12 lead and 3 lead after ASA, Morphine, O2

Edit for Vitals: No change in vitals, pulse remains 45, BP 124/68 RR 18, SpO2 98% Pain 5/10 after 4mg Morphine IVP

Looking at your second set of strips I'm looking at a 3rd degree block with a junctional rhythm. Just based on the first rhythm strip it looked like a huge 1st degree but reviewing the original 12 lead it was probably always a 3rd degree. Oh the advantages of folding and holding to the light. ;)

How did your patient make out going forward? Successful cath I hope.

Share this post


Link to post
Share on other sites

Dx: Inferior MI (ST Elevation in II,III, aVF w/ Depression in V2, V3, I, & aVL) with Symptomatic Bradycardia (3º AV Block)

Tx: O2 (3 L/min), NS @ 30 mL/hr IV, 324mg ASA PO (4x 81mg), 75mg Plavix PO, 4mg Morphine IV, 1/2" Transdermal NTG, EtCO2 by Cannula

Request Orders from STEMI Facility: Either DOPamine @ 5mcg/kg/min OR 2.5-5mg Versed for sedation and then pace

Pt is having symptomatic bradycardia (chest pain, AMS even with the other meds on board) with 3º block and inferior wall MI if untreated for the 40+ min transport patient is at risk for arrest. EtCO2 is because the BP is elevated given the type of STEMI and prior treatment. DOPamine would be preferred over pacer, but if we need to pace then don't worry about hypotension from the Versed to sedate the pacer will take care of that. Don't withhold NTG to any STEMI (unless prohibited by local protocol) that has a good BP (we have DOPamine and fluids to fix hypotension, you can remove the NTG paste PRN vs SL that your can't take back)... also start a 2nd large bore IV for the cath lab team (they will be happy with you)

Share this post


Link to post
Share on other sites

Our treatment was pretty simple. I cheated a little bit with the ECG's, the first 3-lead and the first 12 lead are 10 minutes apart, the second 3 lead was 7 minutes after that and the final 12 lead was 30 minutes after the initial 12 lead.

ASA, O2 with nasal cannula at 4lpm, 18g IV with NS TKO. I gave two 2mg doses of Morphine about 15 minutes apart being mindful of her BP which didn't change for us. This only dropped her pain to a 5/10

I really don't see this patient as a symptomatic bradycardia as the lethargy was consistent with her normal use of the sleep aid (Zopiclone). The main issue I have with using dopamine is the inotropic and chronotropic effects on the heart. I dont want to make a damaged heart work harder (plus dopamine isnt in our protocol for that) Nitro is contraindicated in this patient as per our protocols.

Pt maintained her GCS, BP and vitals throughout the transport to the recieving hospital and into the cath lab 10 minutes later. Pt had a 100% occlusion of the RCA, once cleared and stented the 3rd degree AV block resolved and the patient left the CCU into a cardiac ward within 3 days.

Thanks for playing!

Share this post


Link to post
Share on other sites

Our treatment was pretty simple. I cheated a little bit with the ECG's, the first 3-lead and the first 12 lead are 10 minutes apart, the second 3 lead was 7 minutes after that and the final 12 lead was 30 minutes after the initial 12 lead.

ASA, O2 with nasal cannula at 4lpm, 18g IV with NS TKO. I gave two 2mg doses of Morphine about 15 minutes apart being mindful of her BP which didn't change for us. This only dropped her pain to a 5/10

I really don't see this patient as a symptomatic bradycardia as the lethargy was consistent with her normal use of the sleep aid (Zopiclone). The main issue I have with using dopamine is the inotropic and chronotropic effects on the heart. I dont want to make a damaged heart work harder (plus dopamine isnt in our protocol for that) Nitro is contraindicated in this patient as per our protocols.

Pt maintained her GCS, BP and vitals throughout the transport to the recieving hospital and into the cath lab 10 minutes later. Pt had a 100% occlusion of the RCA, once cleared and stented the 3rd degree AV block resolved and the patient left the CCU into a cardiac ward within 3 days.

Thanks for playing!

Good call Quakefire. You can only work within your services guidelines. I'm inclined to agree with you regarding the bradycardia. No need to flog an already compromised heart when it's still providing adequate output.

I might have been a little more liberal with the morphine. AHA guidelines are 2-4mg IV per dose. If I'm not pushing nitrates with these patients I lean toward the heavier handed end of the dosing and push 4mg at a time.

Share this post


Link to post
Share on other sites

This is only the second patient I have encountered with an acute inferior MI, last one was declining very rapidly so I was being cautious with anything that might cause hemodynamic compromise, this in addition to the fact that when asked the patient stated she has never had morphine before. As a side note, I never placed defib pads on this patient. I explained to her what was happening and what might have to happen, but she was quite anxious and I had very quick access to our monitor so I felt that any decrease in her anxiety was also a good thing. I doubt that I would have had to pace her at any point, as she is far more likely to progress into a vfib.

Share this post


Link to post
Share on other sites

Our protocols push for NTG in all MI patients with NS & DOPamine as a backup if their BP drops.

Our criteria includes chest pain for determining symptomatic bradycardia, DOPamine to improve the rate at the low end of the dosage range (why I said 5 mcg/kg/min and not a 5-20 mcg/kg/min Titrate to a set BP) while the heart is damaged and we need to take that into account we also need to keep everything else perfusing including the heart, if the rate is in the 40s increasing the rate with a goal of 55-60 will help keep in perfusing the rest of the heart (I.e. left vertical that is keeping the BP in a "normal range") also note this patient has a history of hypertension so her body is used to working with a higher BP.

I agree with the other treatments and plans and always follow your local protocols first but in the eyes of education let's look beyond the "norm" and look what is going to happen in the ER and if we can start those treatments sooner in a safe manner to benifit the patient. The ER (or cath team if the patient goes right to the cath lab as this patient should) is going to hang a low dose DOPamine or another chronotrophic agent to correct the rate and also hang an NTG drip to open up the arteries to aid on the cath and the perfusion of the damaged area of the heart (based on this 12-lead the RCA and right ventrical)

My first critical care job we did a lot of cath lab stand by at a smaller hospital doing PCI that did not have cardiac surgery in house, I was surprised to learn how much the ER and cath lab do that we have the ability to do (assuming we have a dead on STEMI vs a NSTEMI or UA requiring a cath) to expidite care.

One more side note: AHA criteria for symptomatic bradycardia

Hypotension

Acute Altered Mental Status

Ischemic Chest Pain (I.e. STEMI)

Sings of Shock

Acute Heart Failure

Share this post


Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...